Metformin linked to vitamin deficiency

June 23, 2010

Patients treated over long periods with the diabetes drug metformin (Glucophage, Bristol-Myers Squibb) are at risk of developing vitamin-B12 deficiency, according to a study published in the British Medical Journal, Reuters has reported.

Patients treated over long periods with the diabetes drug metformin (Glucophage, Bristol-Myers Squibb) are at risk of developing vitamin-B12 deficiency, according to a study published in the British Medical Journal, Reuters has reported.

Dutch scientists who carried out the study said the findings suggest that regular checking of vitamin-B12 levels during long-term metformin treatment should be strongly considered in order to head off deficiency and its effects.Vitamin B12 is essential to maintaining healthy nerve cells and red blood cells. It is found in meat, dairy products, eggs, fish, shellfish, and fortified breakfast cereals. It also can be taken as a supplement.

Study leader Coen Stehouwer of Maastricht University Medical Center in the Netherlands said that symptoms of vitamin B12 deficiency include fatigue, mental changes, anemia, and nerve damage known as neuropathy. These symptoms can easily be attributed to diabetes and its complications or to aging, he said. But checking B12 levels could help doctors to assess the real cause and prescribe treatment if it were found to be B12 deficiency.

“Our data provide a strong case for routine assessment of vitamin-B12 levels during long-term treatment with metformin,” Stehouwer wrote.

An estimated 246 million people worldwide have diabetes and rates are expected to rise along with the number of people who are overweight or obese. Most sufferers have type 2 diabetes, which is linked to poor diet and lack of exercise.

Stehouwer’s team studied 390 patients with type 2 diabetes, giving metformin to 196 of them three times a day for more than 4 years and a placebo to the other 194 patients.

The team found that people who took the metformin showed a 19% reduction in their vitamin-B12 levels compared with people who had taken a placebo and had almost no vitamin B12 change. The reduced levels of vitamin B12 in the metformin group also persisted and became more apparent over time, the team said.

“Our study shows that it is reasonable to assume harm will eventually occur in some patients with metformin-induced, low vitamin-B12 levels,” Stehouwer wrote.

In a comment on the study, Josep Vidal-Alaball, a specialist in primary care and public health at Heath Park in Cardiff, Wales, said assessments should be carried out to see whether giving patients advice on vitamin B12 in their diets would solve the problem. “If it does not, a trial of screening for vitamin-B12 deficiency in patients taking metformin would be needed,” he wrote.